1. Limited time only! Sign up for a free 30min personal tutor trial with Chegg Tutors
    Dismiss Notice
Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Homework Help: Acid, Base, and Le'Chatelier's Principle

  1. Feb 18, 2010 #1

    IBY

    User Avatar

    I recently did an experiment with the following reaction:
    [tex]NH_4^+ + OH^-[/tex]<-->[tex]NH_3+H_2O[/tex]
    I added phenolphthlein, which is magenta in the presence of base.

    Now, I have to explain, after adding certain chemicals why I have certain color. The one color change I am having trouble explaining, though, is adding [tex]AgNO_3[/tex].
    From a clear transparent pink, it went to a foggy pink. The fogginess is due to the Ag precipitate. But it is the pink I am having trouble explaining, since [tex]NO_3^-[/tex] is not a component of the reaction above.

    The way I explained it is that [tex]NO_3^-[/tex] is a conjugate base of [tex]HNO_3[/tex], so there is a basic substance added, and this turns the phth slightly pinkish.

    The question is, is my answer right, or is there something more to it?
     
  2. jcsd
  3. Feb 18, 2010 #2

    Borek

    User Avatar

    Staff: Mentor

    No, NO3- is too weak a base to be able to change solution pH.

    However, I don't understand what you don't understand - solution was alkaline before (pink) and after adding AgNO3 its pH has not changed. Why do you need additional base to keep the solution alkaline?

    --
     
  4. Feb 18, 2010 #3

    IBY

    User Avatar

    What happened previously is that the solution is clear, meaning it is not basic enough to affect the phth because I have added HCl before that.

    Now, the point of the experiment is to see how the color changes, and then explain why it changed that way.

    So, here is how I did things. I added NH4Cl, which turned clear.

    Then, I added NaOh, which turned magenta.

    Then I added HCl, which turned clear again.

    Finally, I added AgNO3, which turned the solution pinkish.

    I have already explained why for all the first three reactions. But I don't know how to explain the last reaction, the AgNO3 one. As you said, [tex]NO_3^-[/tex] is too weak to change the basicness of the solution. So how did it turn more basic, then?
     
  5. Feb 18, 2010 #4

    Borek

    User Avatar

    Staff: Mentor

    No idea what have happened. There are several competing reactions possible - ammonia protonation, Ag+ complexation, AgCl & AgOH precipitation - but none of them could substantially increase pH.

    Could be change in color can be effect of phenolphthaleine being absorbed on the AgCl surface - please read final paragraphs of this page - but I don't remember reading about php reacting this way.

    --
    methods
     
  6. Feb 18, 2010 #5

    IBY

    User Avatar

    It couldn't even have made the shade even light pink? Oh well.

    By the way, if AgOH is precipitated, then doesn't that shift the equilibrium towards the reactant, to the side of the magenta which is [tex]NH_4^+ +OH^-[/tex], according to Le'Chatelier's Principle?
     
  7. Feb 19, 2010 #6

    Borek

    User Avatar

    Staff: Mentor

    Can't say I understand your logic. If anything AgOH precipitation removes OH- from the solution, lowering pH.

    --
     
  8. Feb 21, 2010 #7

    IBY

    User Avatar

    Yeah, but there is an equilibrium in the reaction, which means there is an equilibrium constant. That means that when OH- is removed, the reaction will move to match the equilibrium constant. This means that removing a certain quantity of a component moves the reaction towards the part where the component is. This also means that once equilibrium is reached, there is less of the stuff on the other side of the equation. Again, I invoked Le'Chatelier's principle.
     
  9. Feb 22, 2010 #8

    Borek

    User Avatar

    Staff: Mentor

    Please write precisely which reaction, which equation, what equilibrium and what components. At the moment it is not possible to follow your thinking - you are wrong at some point, but your description is so vague that it is impossible to pinpoint the problem down.

    --
     
Share this great discussion with others via Reddit, Google+, Twitter, or Facebook